On the number of keys in relational databases

  • B. Thalheim
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 278)


The combinatorial results about the maximal number of minimal keys are summarized. It is shown that the result of J. Demetrovics about the maximal number of minimal keys on unbounded domains does not hold for finite domains. Using this result lower bounds on the size of minimal-sized Armstrong relations are derived. Finally also shown is that the maximal number of minimal keys in databases on nonuniform domains is also precisely exponential in the number of attributes.

Categories and Descriptors

H 2.1 (Database Management) Logic Design Schema and Subschema 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. /1/.
    Demetrovics J., Katona G.O.H., Combinatorial problems of database models. Colloquia Mathematica Societatis Janos Bolyai 42. Algebra, Combinatorics and Logic in Computer Science, Györ (Hungary), 1983, 331–352.Google Scholar
  2. /2/.
    Knopp K., Schur I., Elementarer Beweis einiger asymptotischer Formeln der Additiven Zahlentheorie. Mathematische Zeitschrift 24, 1925, 559–574.Google Scholar
  3. /3/.
    Mac Williams F.J., Sloane N.J.A., The theory of error-correcting codes. North-Holland, Amsterdam 1977.Google Scholar
  4. /4/.
    Mitalauskas A.A., Statuljavitschus W.A., Lokalnije predelnije teoremi i asimptotitscheskije rasloshenija dlja summ nesawisimich retschetschatich welitschin. Litowskij matematitscheskij sbornik 1966, t. 6, N. 4, 569–583 (in russian)Google Scholar
  5. /5/.
    Selesnjew O., Thalheim B., On the number of minimal keys in relational databases on nonuniform domains. Submitted for publication.Google Scholar
  6. /6/.
    Thalheim B., Dependencies in Relational Databases. Teubner, Leipzig 1987.Google Scholar
  7. /7/.
    Thalheim B., Abhängigkeiten in Relationen. Dissertation, TU Dresden, Dresden 1985.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1987

Authors and Affiliations

  • B. Thalheim
    • 1
  1. 1.Sektion MathematikTechnische Universität DresdenDresden

Personalised recommendations